Most children each year come from six to eight colds. But if a child who is struggling with a cold is less than six years old, parents should not have access to over-the-counter medicines to relieve symptoms such as nasal congestion.
In October, BMJ's article analyzed popular colds and their effectiveness against three symptoms: congestion, runny nose and sneezing.
The study concluded that children with pain relief or antihistamines without medication may not be able to and can be harmed, reported on 7 November.
"We do not recommend the use of an antifungal or antihistamine-containing product in children under six years of age and recommends caution from six to twelve years," the authors write. "There is no evidence that these remedies will ease the symptoms of the nose and may have adverse effects, such as somnolence or digestive tract disorders. Severe injuries, such as seizures, fast heart beat and death, are associated with milder children."
However, this is not a completely new tip. Pediatricians have already suggested that parents of children under the age of six do not give medicine without cold or cough. Here's what your parents should know.
In children under 6 years of age, the effects of cough and colds are greater than the potential benefits.
"It's not recommended to use any weight loss drugs at the age of six," said Dr Andrew Bernstein, a clinical pediatrician at the Northwestern University Feinberg School of Medicine and a representative of the American Academy of Pediatrics (AAP), INSIDER. "Side effects can outweigh any potential benefits of these medications."
Read more:4 things that can make your cold worse – and 2 that will not allow faster
For children over six and older, medications can be used, but they can still be very beneficial.
"All over-the-counter medicines are just symptomatic treatment and they seem to work well for some children and do not do too much for some children," Bernstein said. "And some children, even if they are older children, they still have a lot of side effects of medication."
According to data from the US National Medical Library, for example, dextromethorphan, for example, an addiction in many drugs for treating unwanted coughs, can cause side effects including dizziness, vomiting, somnolence, anxiety, nausea and vomiting.
The use of this medicine can be dangerous if parents start combining different drugs containing the same active substances, added Bernstein.
"The greatest risk is that people are trying to use different types of medicine without realizing that they are doubling," he said. "If you accidentally double the cough suppressant and antihistamines, it can cause great sedation. If you double to the decongestant, you can cause nervousness or anxiety. Some people are susceptible to it even at normal doses, but this is when we see real problems. when people double. "
(Concerning the related note: For medicines that can relieve pain and reduce fever, the recommendations are slightly different. The PPE says if your child is under two years of age, you should contact the pediatrician before they should reduce the fever that reduces ibuprofen or acetaminophen. The AAP website has a guide explaining the safe dosage of this medicine and what to do if your child has a fever.)
Instead of treating cold and coughing, try some home remedies
"Even better than using any medication would be home remedies, some of which have proven that science is just as effective," Bernstein said.
He advised to relax by maintaining hydration using a moisturizer, drinking warm liquids (but non-caffeine), and trying to hunt for a boil to soothe a cough.
There is some evidence to support the idea of honey for a cough. One study report found that honey is "probably" better than placebo and is probably not better or worse than dextromethorphan.
Read more:Chicken soup can help your cold feel better – but it's not a guarantee
Just make sure you never give honey to children under the age of one. Bernstein explains that there is little chance that honey can cause potentially fatal botulism in infants who are young, but when they are over one year old, their stomach acid is strong enough to eliminate the risk of sweetener.
There is still no cure for the cold. All parents can do this to prevent symptoms until the infection starts in the course of it, which may take some time.
"If children do not have a fever and they seem to eat and drink a bit, symptoms from cold may last up to two weeks," Bernstein said. "Therefore, I'm not hurrying to the doctor if it seems that the cold is small."
And lastly, Bernstein emphasized that, since the common sense is caused by a virus, not by bacteria, antibiotics will not do anything to help.
Visit INSIDER homepage more.